Alert archive / Nevada / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 1, 2023, 2:58 PM PDT for Clark County, Nevada. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2023, 2:58 PM PDT (21:58 UTC)
- Expired
- Sep 1, 2023, 3:30 PM PDT
- In force
- 32 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, NV
The radar
The Las Vegas radar (KESX), 49 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:12 PM PDT | TSTM WND GST 62 | 2 Nw Enterprise, NV | Measured wind gust of 62 mph. Data courtesy of EarthNetworks. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
180
WUUS55 KVEF 012158
SVRVEF
NVC003-012230-
/O.NEW.KVEF.SV.W.0049.230901T2158Z-230901T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
258 PM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central Clark County in southern Nevada...
* Until 330 PM PDT.
* At 257 PM PDT, a severe thunderstorm was located near Mountains
Edge, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Las Vegas, Henderson, Southern Highlands, Mountains Edge, The
Strip, Spring Valley, Blue Diamond, Enterprise, Paradise, Green
Valley, Summerlin, Silverado Ranch, Mccarran International Airport
and The Lakes.
This includes the following roads...
State Route 159 in Red Rock Canyon between mile markers 1 and 3.
State Route 160 in Clark County between mile markers 8 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3592 11529 3601 11544 3622 11526 3604 11508
TIME...MOT...LOC 2157Z 224DEG 13KT 3600 11533
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MW2 follow-up statements
132
WWUS55 KVEF 012217
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
317 PM PDT Fri Sep 1 2023
NVC003-012230-
/O.CON.KVEF.SV.W.0049.000000T0000Z-230901T2230Z/
Clark NV-
317 PM PDT Fri Sep 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL CLARK COUNTY...
At 316 PM PDT, a severe thunderstorm was located over Spring Valley,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Observed.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs and trees.
Locations impacted include...
Las Vegas, Henderson, Southern Highlands, Enterprise, Mountains Edge,
The Strip, Spring Valley, Paradise, Green Valley, Summerlin, Mccarran
International Airport and The Lakes.
This includes State Route 160 in Clark County between mile markers 8
and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3595 11523 3606 11539 3622 11526 3605 11509
3597 11520
TIME...MOT...LOC 2216Z 218DEG 17KT 3607 11526
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
MW902
WWUS55 KVEF 012229
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
329 PM PDT Fri Sep 1 2023
NVC003-012239-
/O.EXP.KVEF.SV.W.0049.000000T0000Z-230901T2230Z/
Clark NV-
329 PM PDT Fri Sep 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 330 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3595 11523 3606 11539 3622 11526 3605 11509
3597 11520
TIME...MOT...LOC 2229Z 224DEG 13KT 3610 11522
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:24 PM PDT, 34 minutes earlier.
Area forecast discussion, Sep 1, 2:24 PM PDT, 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 224 PM PDT Fri Sep 1 2023 .SYNOPSIS...Thunderstorm activity will impact much of the forecast area today and tomorrow as a plume of monsoonal moisture streams in from the south. Heavy rainfall and flash flooding are the main concerns. At the same time, strong southerly winds will affect parts of eastern California and the southern Great Basin. && .SHORT TERM...Through Sunday Night Thunderstorm activity is expected to continue through tonight, with another round tomorrow morning. The main concern with these storms is heavy rainfall and flash flooding. This morning's Las Vegas sounding showed a PWAT value of 1.42 inches. Atmospheric moisture should remain in place through Saturday, then start to shift north on Sunday night as the trough lifts inland and to the northeast, taking the moisture with it. Wetter lower levels and lower thunderstorm bases today and tomorrow should make strong outflow winds less of a threat compared to Thursday's storms, but still cannot be ruled out with some of the stronger storms. The greatest potential for strong outflows this afternoon is in San Bernardino County, where DCAPE values upwards of 1000 J/kg are present. The areas of greatest thunderstorm activity includes Lincoln, Clark, southern Nye, Mohave, and eastern San Bernardino Counties. A Flood Watch is in place for those areas. The addition of Morongo Valley to Flood Watch was made with this forecast package. Additional isolated to scattered thunderstorm may also develop on Sunday, mainly in Lincoln County and along higher elevations of northern Mohave County and Clark County. Another challenge in the short term is winds. A tightening pressure gradient and development of a low level jet will result in a notable increase in winds this afternoon over Inyo, Nye and Esmeralda counties. Peak gusts between 45 and 50 mph warranted a Wind Advisory in those counties for this afternoon and evening. Winds decrease but remain gusty on Saturday and Sunday as the trough moves inland. .LONG TERM...Monday through Friday Zonal flow turns to the southwest as high pressure builds over the south central United States. Rising heights and dry southwesterly flow should end any precipitation chances through the end of the workweek. Temperatures gradually rise through Friday but remain below normal for this time of year. && .AVIATION...For Harry Reid...A period of active weather is likely through Saturday. Gusty southerly winds to 30kts, along with thunderstorm activity in the vicinity of the terminal, are possible later this afternoon and early evening. Model guidance shows a period of calmer conditions mid-to-late evening, followed by gusty southeast winds from distant thunderstorms affecting the field after 06Z. Conditions improve some by day-break, but additional thunderstorms with gusty winds are likely tomorrow afternoon and evening, and direct impacts on the field will be possible. For the rest of southern Nevada, northwest Arizona and southeast California...Active weather is expected across much of the region through at least Saturday. Through this afternoon and early evening, most of the convection is expected across northwest Arizona and the Colorado River Valley. There is the potential for gusty outflow winds to affect the Las Vegas Valley TAF sites after 06Z. Additional thunderstorms are likely across the eastern two-thirds of the region on Friday, any of which will be capable of producing gusty winds, heavy rainfall with reduced visibilities, and locally moderate to severe turbulence. Away from convective activity, gusty south to southwest surface winds are forecast area-wide through Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Meltzer AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 1, 1:57 PM PDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
157 PM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Tstm Wnd Gst 4 ENE Fort Irwin 35.28N 116.62W
09/01/2023 M83 MPH San Bernardino CA AWOS
The KBYS AWOS reported a peak wind gust of
83 mph due to a nearby thunderstorm.
&&
TB3The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:05 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 55 min |
| Aug 31, 6:20 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 40 min |
| Aug 31, 6:45 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 60 min |
| Aug 31, 6:56 PM PDT | Severe Thunderstorm Warning | VEF | Clark, Lincoln | 64 min |
| Sep 1, 1:38 AM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Sep 1, 2:23 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 52 min |
| Sep 1, 3:29 AM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 4:16 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 59 min |
| Sep 1, 5:03 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 6:15 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Sep 1, 6:39 AM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 1, 7:07 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 12:05 PM PDT | Flash Flood Warning | VEF | Clark | 10 hr |
| Sep 1, 12:40 PM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Sep 1, 1:25 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 1:30 PM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Sep 1, 2:15 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 45 min |
| Sep 1, 2:44 PM PDT | Flash Flood Warning | VEF | Clark | 4 hr |
| Sep 1, 3:28 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
| Sep 1, 3:33 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Sep 1, 3:51 PM PDT | Flash Flood Warning | VEF | Clark, Nye | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.